Massachusetts, 2003Heavy Snow in Massachusetts, February 1 to 2, 2003
February 1 to 2, 2003 · NWS BOX · 3 events in 3 counties and zones
Low pressure passing well south of New England brought a slushy, wet snow to much of central and northeast Massachusetts. Around 6 inches of accumulation was observed from northern Worcester County into Middlesex and Essex Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passing well south of New England brought a slushy, wet snow to much of central and northeast Massachusetts. Around 6 inches of accumulation was observed from northern Worcester County into Middlesex and Essex Counties. The precipitation began as snow, then changed to rain for a time, before switching back to snow during the overnight and early morning hours. The heaviest snow fell between midnight and 6 am, when radar showed a nearly stationary band of snow coming in off the ocean and extending inland across the Merrimack Valley. Accumulations tapered off dramatically farther to the south, with amounts of 1 to 3 inches common in the immediate Boston area.In Leominster, the weight of the snow caused the roof of a small stand-alone garage to cave in. No injuries were reported.Officially, total storm accumulations were 5.0 inches at Worcester Airport and 1.3 inches at Logan International Airport in Boston. Other storm totals included 7 inches in Ashburnham, Hopkinton, and West Newbury; and 6 inches in Gardner, Lancaster, Natick, North Andover, and Newburyport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 1, 4:41 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 1, 4:41 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
441 PM EST SAT FEB 1 2003
.SHORT TERM (TNGT THRU SUN NGT)...
SAT PICS AND SFC OBS SHW LOW REALLY STARTING TO DEEPEN E OF DELMARVA.
KBOX RADAR SHWS PCPN SHIELD MVG INTO SE PART OF FA AREA...WITH OTHER
SPOTTY PCPN STARTING TO POP UP ELSEWHERE. MOST ASOS STNS SHOW TEMPS
JUST ABV FRZG IN MOST AREA...HOWEVER MESONET DATA STILL HAS SOME
SPOT AT OR BLW FREEZING. WNDS ARE N TO NE AND THIS SHLD CONT THIS
EVE THEN WNDS COME ARND TO THE N AND NW BY SUN AM.
SFC LOW IS FCST TO BOMB AS IT MVES NE...THEN DOES A LITTLE LOOP E OF
THE CAPE EARLY SUN AM AS IT GET PULLED UNDER THE UPR SYS. THIS LKS
TO BE A MESSY TOUGH FCST AS PCPN SHIELD SHLD CONT LFTG TO THE N AND
FILLS IN TO THE W. P-TYPE VRY TRICKY WITH SFC TEMPS CLOSE TO
FREEZING. HV LEAN HEAVLY ON GFS FOR THIS FCST. BASED ON PARTIAL
TCKNESS FCST...WILL GO WITH MOSTLY SN OR SN/IP WRN FA...FZRA IN THE
CNTRL PART OF FA INCLUDING SE NH...ORH CNTY AND NE CT...AND MOSTLY
RAIN E ZONES TO START. ALL BUT THE SE COAST...CAPE AND ISLANDS
SHLD MIX WITH AND CHG TO SNOW LATE TNGT OR EARLY SUN AM AS DYNAMIC
COOLING AND THE PCPN COOL THE LOW LEVELS. WRN ZONES SHLD NOT GET
ENOUGH SNOW TO WARRANT AND ADVISORY...AND RIGHT NOW WL NOT FCST
ENOUGH SNOW ON THE BACK SIDE FOR AND ADVISORY IN THE E. WL GO WITH
ADVSY FOR CNTRL ZONES MENTION ABV FOR FREEZING RAIN AND SNOW
COMBINATION.
FOR SUN...SNOW WL LINGER ALNG THR COAST THRU PART OF THE AM WITH
RAIN DOWN ALONG THE S COAST...CAPE AND ISLANDS. MAY SEE AN INCH OR 2
BFR SNOW ENDS EARLY AFTN. TEMPS NOT MOVING MUCH DURING THE DAY.
WL CONT WTIH CLRG SUN NGT.
MARINE...LOW DEEPNS TO 979 LOW BY THE TIME IT REACHES NOVA SCOTIA
SO WILL CONT WITH GALE FOR ALL OUTER WATERS...STRONG SCA FOR BOS
HARBOR AND NARR BAY. SYS
.LONG TERM...
RELATIVELY QUIET WX MON AHD OF NEXT SYSTM. CLDS WL INCRS LATE IN
DAY THOUGH. A WARM FNT WL DVLP S OF SNE MON AFTN/NGT CAUSING WNDS
TO TURN ELY. BIG DISCREPANCY IN MDL TEMPS WITH NGM/AVN IN LOW-MID
40S BUT ETA IN MID 30S MON AFTN. OPTED FOR UPR 30S TO NR 40...
COOLER THAN CURRENTLY FCST.
GFS CONTS WITH STG SFC LO TO OUR W TUE WITH ALL OF SNE IN WRM
SCTR. ETA HAS COME ARND A BIT MORE TO THIS SCENARIO...WITH OH VLY
SFC LO MOVG NE AND CONSOLIDATING OVR ERN NY STATE TUE WITH WRM FNT
MOVG AT LEAST HALF WAY THRU SNE. AHD OF THIS FNT...LOOKS LIKE A
PERIOD OF FRZG RAIN...ESPCLY WRN HALF OF SNE. SFC TEMPS MAY DIP TO
UPR 20S WHILE H8 TEMP WARMS ABV 0C AND PCPN MOVES IN. QPF SHUD BE
IN THE 0.1 TO 0.2 INCH RANGE...ADVISORY COULD BE REQUIRED. BUT
SHUD RMN BLO WRNG CRIT. A CLOUDY...RAIN SHOWERY DAY CAN BE EXPECTED
IN THE WARM SECTOR WITH TEMPS IN THE 40S TO NEAR 50 SE PTNS AND UPR
30S TO NEAR 40 NW PTNS.
A STRONG CDFNT ASSOCD WITH THIS SYSTEM WL MOVE ACRS THE AREA LATE
TUE AFTN/EVE...THEN BACK TO THE DEEP FREEZE WED THRU FRI. LOW
TEMPS WED NGT AND THU NGT ARE FCST TO DROP BACK INTO THE SINGLE
DIGITS NW AND TEENS SE ONCE AGAIN.
MARINE WISE...SLY FLOW AHD OF FNT MAY REACH 20-30 KTS WITH STGST
WNDS ABV SFC. PLAN ON PSBL GALES 25-35 KTS IN WLY CAA LATE TUE
NGT AND ESPCLY WED.
.BOX...
CT...WSW FOR FREEZING RAIN CTZ004.
MA...WSW FOR FREEZING RAIN MAZ005-012.
NH...WSW FOR FREEZING RAIN NHZ012.
RI...WSW FOR FREEZING RAIN RIZ001.
MARINE...GLW SUN ALL BUT SCA BOS HARBOR AND NARR BAY.
JN..SHORT TERM/GF..LONG TERM
Hazardous weather outlook, Feb 1, 6:25 AM EST, 14 hours 35 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-021115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
625 AM EST SAT FEB 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.
.DAY ONE...TODAY
THERE IS THE POSSIBILITY OF FREEZING DRIZZLE THIS MORNING ACROSS
INTERIOR MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. IN ADDITION...
AREAS OF FOG IS EXPECTED TO REDUCE VISIBILITY TO NEAR 1 MILE AT
TIMES THIS MORNING. THIS COMBINATION OF FREEZING DRIZZLE AND FOG
COULD LEAD TO SLOWER TRAVEL THIS MORNING.
.DAYS TWO THROUGH SEVEN...
A LOW PRESSURE IS EXPECTED TO TRACK FROM THE MID ATLANTIC COAST TO
WELL SOUTH OF NANTUCKET TONIGHT. THE RAIN-SNOW LINE SHOULD GET AS
FAR INLAND AS WILLIMANTIC...WORCESTER...LAWRENCE AND MANCHESTER.
THESE AREAS SHOULD EXPECT TO SEE THE SNOW TO CHANGE TO RAIN...WITH
POCKETS OF FREEZING RAIN IN DEEPER VALLEYS. LOCATIONS NORTH AND
WEST OF THIS LINE INCLUDING HARTFORD...SPRINGFIELD...ORANGE AND
KEENE CAN EXPECT A WINTRY MIX OF SNOW AND FREEZING RAIN.
THIS LOW PRESSURE IS FORECAST TO HEAD TO THE MARITIMES SUNDAY. THIS
WILL BRING COLDER AIR BACK INTO SOUTHERN NEW ENGLAND...RESULTING IN
A CHANGE TO ALL SNOW BEFORE THE PRECIPITATION ENDS SUNDAY MORNING.
AS MUCH AS 1 TO 3 INCHES OF SNOW MAY ACCUMULATE IN NORTHWEST
MASSACHUSETTS AND THE MONADNOCKS OF SOUTHWEST NEW HAMPSHIRE BY
SUNDAY MORNING...WITH UP TO AN INCH ELSEWHERE. THE FREEZING RAIN
MAY ALSO PRODUCE UP TO ONE TENTH OF AN INCH OF ICING.
EVEN THOUGH THESE AMOUNTS OF SNOW AND ICE ARE EXPECTED TO BE
MINOR...IT ONLY TAKES A SMALL ACCUMULATION TO MAKE UNTREATED ROADS
SLIPPERY. IF YOU ARE PLANNING TO TRAVEL TONIGHT OR EARLY SUNDAY
YOU MAY WANT TO ALLOW EXTRA TIME.
WINTER WEATHER ADVISORIES MAY BE ISSUED FOR PARTS OF SOUTHERN NEW
ENGLAND LATER THIS AFTERNOON...WHEN THE EXTENT AND DURATION OF THE
ICING POTENTIAL BECOMES BETTER DEFINED.
A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE MONDAY AS A WARM FRONT
MOVES NORTH ACROSS THE REGION. THE BEST CHANCE OF ANY FREEZING RAIN
WOULD BE IN NORTHWEST AND NORTH CENTRAL MASSACHUSETTS AND SOUTHWEST
NEW HAMPSHIRE.
A GALE WARNING MAY BE REQUIRED SUNDAY FOR WEST WINDS OF 30 TO 40
KNOTS. GALES MAY ALSO BE REQUIRED ON TUESDAY FOR SOUTH WINDS OF 30
TO 40 KNOTS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.
FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
BELK
Heavy Snow, Northern Worcester
- When
- February 1, 9:00 PM EST to February 2, 10:00 AM EST
- Where
- Northern Worcester forecast zone
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Heavy Snow, Eastern Essex
- When
- February 1, 9:00 PM EST to February 2, 10:00 AM EST
- Where
- Eastern Essex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Heavy Snow, Western Essex
- When
- February 1, 9:00 PM EST to February 2, 10:00 AM EST
- Where
- Western Essex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, February 1, 2003$30,000 · 2 events
- Drought in New Mexico, February 1 to 28, 200322 events
- Drought in Colorado, February 1 to 28, 200321 events
- Heavy Snow and Winter Weather in New Hampshire, February 1 to 2, 200313 events
- Winter Storm in Wyoming, February 1 to 2, 200312 events
- Drought in Texas, February 1 to 28, 20038 events
- Drought in Utah, February 1 to 28, 20037 events
- Winter Storm in Montana, February 1, 20035 events
- Winter Weather in North Carolina, February 1, 20034 events
- Heavy Snow in Montana, February 1 to 2, 20034 events
- Strong Wind in California, February 1 to 2, 2003$3,000 · 3 events
- Winter Weather in Pennsylvania, February 1, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340266, 5340267, 5340268.